Virginia, 2018

Winter Storm in Virginia, January 17 to 18, 2018

January 17 to 18, 2018 · NWS AKQ · 17 events in 17 counties and zones

Low pressure tracking from the southeast United States northeast and off the Mid Atlantic Coast produced between two inches and seven inches of snow across south central and southeast Virginia.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking from the southeast United States northeast and off the Mid Atlantic Coast produced between two inches and seven inches of snow across south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 17, 2:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 17, 2:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
232 AM EST Wed Jan 17 2018

.SYNOPSIS...
High pressure will slide offshore tonight. A cold front crosses
the area Wednesday morning with low pressure moving northeast
along the coast Wednesday afternoon and night. A second surge of
arctic air pushes across the area Wednesday night into Thursday
before temperatures moderate into next weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Update...Main change this cycle was to upgrade portions of
south central VA and Northampton NC to a winter storm warning
and added Northampton Co. VA to a winter wx advisory.

Evening analysis indicates a potent positively tilted upper
trough all the way south into the lower MS/TN Valley. Frigid
airmass down into the south central CONUS today and this will
continue to migrate eastward tonight. In the near term tonight,
low clouds and some patchy fog will persist near the coast and
eastern shore while most of the remainder of the CWA is mainly
cloudy with mid/high clouds thickening in advance of the
approaching system. Lows tonight will be mainly in the mid 20s
to around 30 F.

The upper trough will pivot ESE and is progged to take on more
a neutral tilt with the associated cold front pushing across the
mountains and into the Piedmont well after midnight, genly by
09-12z Wednesday. The upper level is then progged to take on a
negative tilt or even become cutoff for a time during the day
Wed. This will place a narrow zone from central NC to south
central VA into optimal placement for deformation banding within
a deep upper level diffluent zone. Have raised snow amounts to
3-5" within the warning area and locally higher amounts will be
possible especially if the upper feature were to slow down
further.

Previous Discussion... The vigorous upper level feature will
continue to trundle ewd across the region Wednesday as the cold
front gradually pushes through the region with snow
overspreading the region and affecting the commute Wednesday
morning across wrn and central portions. Pcpn could briefly
begin as rain, especially toward the coast. 16/12z
GFS/ECMWF/NAM/CMC demonstrate decent agreement with this
feature, with some slight timing differences in the latter
stages, mainly 18-00z Wednesday with the ECMWF/CMC slightly
slower. Given this, PoPs have been increased to categorical
across the Piedmont after 06z tonight into midday Wednesday, and
for central and s- central VA Wednesday morning. Likely PoPs
have been maintained for SE VA/NE NC, with likely PoPs for the
Middle Peninsula/Northern Neck/Lower Ern Shore tapering to chc
for the Lower MD Ern Shore.

Overall, not much has changed with the synoptic weather
details/preferences in the near and short term. Have gone ahead
and extended Winter Weather Advisories east to include all zones
west of the Chesapeake Bay, including for the Hampton Roads area
for their evening commute. Have held out Accomack/Northampton
for now with accumulations ~1" and some mixed pcpn expected.

12z/16 suite once again have trended slightly slower and upward
with QPF. Have nudged forecast snow totals up slightly from the
peninsula into Tidewater/Hampton Roads areas. Model consensus
supports QPF of 0.25-0.35" across the Piedmont and s-central VA
and Northampton NC, bordered by ~0.1 to 0.2" from central VA to
E VA and NE NC, with 0.1" or less over the lower eastern shore.
Expect some variability in SLRs, but generally ratios of 12-15:1
are expected during the highest PoPs, which supports 2-4" of
snow across the Piedmont, with 1-3" for the I-95 corridor of
central and s-central VA into Northampton NC.

Confident in period of moderate snow inland, given well-modeled
narrow band of negative EPV dropping over the SW zones in the
Piedmont (I-85 corridor). There could be a very narrow corridor
of 4-6" of snow in this band. However, expect this would be very
localized and hard to pin- down, so there is no need for a
watch or warning at this time. Slightly less confident into SE
VA. To reiterate...we have issued a Winter Weather Advisory
over Hampton Roads for the late morning and afternoon. However,
we are still a bit concerned with sharpening axis of F-Gen/OPRH
depicted by the 12z (and now 18z) high-res NAM. Issue will be
that we will have a very narrow window within which to receive
moderate snows into Tidewater area, before best axis of moisture
slides offshore. Potential is there for warning criteria snows
(and criteria is 3" for SE VA). However, after collaboration
with neighboring offices and WPC, will hold off with warning for
now. Narrow window of potential snowfall is the primary issue.
Should later model runs continue to depict this potential, an
upgrade to a Winter Storm Warning for all or part of the Hampton
Roads area may be needed.

High temperatures will generally be 30-35F, but will likely
fall into the mid/upper 20s across the NW half of the area by
early aftn and to the upper 20s/around 30F elsewhere by mid/late
aftn.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
The sky will clear quickly Wednesday night as well-advertised
quick shot of arctic air surges into the region. Shallow mixing
is expected to persist overnight, which should inhibit
temperatures from plummeting too far. Still cold nonetheless
with lows in the teens inland to the upper teens/low 20s for
coastal SE VA/NE NC. Mid-level WAA resumes rather quickly
Thursday with 850mb temperatures of -2 to -4C at 12z warming to
+4-6C by 21z. A cold start to the day, limited mixing, and mid-
level WAA should result in rather stable lapse rates and surface
high temperatures Thursday should only reach the upper 30s to
low 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Pattern change looks to occur during the medium range period with a
significant warmup expected through the upcoming weekend/early next
week. It will still be on the cold side early Fri morning with sfc
high pressure centered across the deep south, and one last upper
trough moving ESE to the New England coast. Latest GFS/ECMWF/CMC
depict the upper trough moving well off the New England coast Fri
with a broad upper level ridge building over the eastern CONUS Fri
aftn through the weekend. Expect continued dry conditions with
warming temperatures, highs in the upper 40s/lower 50s Fri, rising
well into the 50s (possibly near 60F) Sat, and into the upper 50s to
lower 60s for Sun. Lows Fri night/Sat am in the mid 20s to mid 30s,
and Sat night/Sun am in the 30s to around 40F. Minor timing
differences arise by Mon between the models, but the overall trend
is for a slower arrival of the cold front and with the upper pattern
amplifying quite a bit this makes sense. Expect increasing clouds
ahead of the next front Sun night but have genly slowed down the
main chance for for showers until Mon aftn/Mon night. Mild with lows
in the 40s Sun night/Mon am and highs Mon mainly in the 60s (could
even be near 70F in the SE if more sun develops and the precip is
slower to arrive). High chc PoPs for now/40-50% all zones mon night.
The ECMWF is slower by this time than the GFS/CMC so will linger
PoPs through 12Z. Drying out/becoming partly-mostly sunny Tue with
highs mainly in the 50s.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Complex scenario overnight with fog/low ceilings confined mainly
to the waters and right at the coast. Conditions look to
improve as we head through the early morning hours with even the
potential for a brief return to VFR conditions this morning.
Mainly VFR conditions are anticipated inland for the time being.

Expect widespread flight restrictions on Wed in snow as clipper
and associated cold front crosses the region. KRIC will likely
experience the worst conditions from 12-18Z while KORF/KPHF/KECG
will lag behind by several hrs with worst conditions not
starting until between 15-18Z and lasting through most of the
remainder of the TAF period. KSBY will overall see only light
snow showers with vsbys down to about 2SM. Winds will be from
the N and gust to 20-25kt near the coast by aftn.

Outlook: Clearing Wed night with breezy N winds near the coast.
Predominate VFR then likely Thu-Sat as the trough ejects NE
offshore.

&&

.MARINE...
Light winds and saturated conditions this evening over portions
of the Bay and southern VA coastal waters. Cams show limited
vsbys over these waters and raised a Marine Dense Fog Advisory
through the evening hrs.

High pressure will slide into the Atlc this evening. A surface
cold front crosses the the coast late tonight into Wed morning,
with strong CAA lagging behind until the upper trough arrives
Wed evening into Thu. NNW winds increase to 15 to 25 knots Wed
aftn/evening with gusts up to or arnd 30 kt, esply later Wed
evening and Wed night, as the storm system moves out to sea and
high pressure starts to build back in fm the west. SCAs are in
effect over the coastal waters into Thu aftn, with SCAs for the
Ches Bay and Currituck Snd now in effect fm Wed morning (7-10
am) into Thu morning (7-10 am). High pressure settles over the
area later Thu aftn into Sat, then slides off the SE coast
Sun.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Winter Weather Advisory from 6 AM this morning to 6 PM EST
     this evening for NCZ013-014-030.
     Winter Weather Advisory from 10 AM this morning to 9 PM EST
     this evening for NCZ015>017-031-032-102.
     Winter Storm Warning until 6 PM EST this evening for NCZ012.
VA...Winter Weather Advisory until 3 PM EST this afternoon for
     VAZ048-060>062-069-509-510.
     Winter Weather Advisory from 6 AM this morning to 6 PM EST
     this evening for VAZ084-086-088>090-092-093-096-523>525.
     Winter Weather Advisory from 10 AM this morning to 9 PM EST
     this evening for VAZ095-097-098-100.
     Winter Weather Advisory until 6 PM EST this evening for VAZ064-
     067-068-075>078-080>083-085-511>522.
     Winter Storm Warning until 6 PM EST this evening for VAZ065-
     066-079-087.
MARINE...Small Craft Advisory until 1 PM EST Thursday for ANZ650-652-
     654-656-658.
     Small Craft Advisory from 7 AM this morning to 7 AM EST
     Thursday for ANZ630>632.
     Dense Fog Advisory until 7 AM EST this morning for ANZ633-658.
     Small Craft Advisory from 7 AM this morning to 10 AM EST
     Thursday for ANZ634.
     Small Craft Advisory from 10 AM this morning to 7 AM EST
     Thursday for ANZ633-638.

&&

SYNOPSIS...MAM
NEAR TERM...LKB/MAM
SHORT TERM...MAM
LONG TERM...LKB
AVIATION...AJB/LKB
MARINE...TMG
Hazardous weather outlook, Jan 17, 3:52 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
352 AM EST Wed Jan 17 2018

VAZ064-075>078-081>083-085-511>522-180900-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Middlesex-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
352 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia and
south central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-061-062-069-509-510-180900-
Fluvanna-Cumberland-Goochland-Powhatan-Western Louisa-Eastern Louisa-
352 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-VAZ095-097-098-100-180900-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Northampton-
352 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ060-065>068-079-080-087-088-092-180900-
Northampton-Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Dinwiddie-Greensville-Sussex-Southampton-
352 AM EST Wed Jan 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013-014-030-VAZ084-086-089-090-093-096-523>525-180900-
Hertford-Gates-Bertie-Gloucester-Mathews-Surry-James City-
Isle of Wight-Suffolk-York-Newport News-Hampton/Poquoson-
352 AM EST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-180900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
352 AM EST Wed Jan 17 2018

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and Tonight.

A light accumulation up to one inch of snow is expected today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Cumberland

When
January 17, 4:00 AM EST to 6:30 PM EST
Where
Cumberland forecast zone
Reported by
Public
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and six inches across the county. Sunnyside reported 6.0 inches of snow. Farmville (2 N) reported 5.0 inches of snow.

Winter Storm, Lunenburg

When
January 17, 4:00 AM EST to 6:30 PM EST
Where
Lunenburg forecast zone
Reported by
Public
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and seven inches across the county. Lunenburg (1 W) reported 7.0 inches of snow.

Winter Storm, Mecklenburg

When
January 17, 4:00 AM EST to 6:30 PM EST
Where
Mecklenburg forecast zone
Reported by
COOP Observer
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall totals ranged between five inches and seven inches across the county. Clarksville reported 7.4 inches of snow.

Winter Storm, Prince Edward

When
January 17, 4:00 AM EST to 6:30 PM EST
Where
Prince Edward forecast zone
Reported by
Law Enforcement
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals ranged between four inches and six inches across the county.

Winter Storm, Amelia

When
January 17, 5:00 AM EST to 7:00 PM EST
Where
Amelia forecast zone
Reported by
Public
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county. Earls reported 5.0 inches of snow.

Winter Storm, Nottoway

When
January 17, 5:00 AM EST to 7:00 PM EST
Where
Nottoway forecast zone
Reported by
Law Enforcement
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county.

Winter Storm, Brunswick

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Brunswick forecast zone
Reported by
Public
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county. Gasburg reported 5.0 inches of snow.

Winter Storm, Dinwiddie

When
January 17, 6:00 AM EST to 8:00 PM EST
Where
Dinwiddie forecast zone
Reported by
Law Enforcement
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county.

Winter Storm, Greensville

When
January 17, 9:00 AM EST to January 18, 12:00 AM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and four inches across the county. Purdy reported 4.0 inches of snow. Emporia reported 3.0 inches of snow.

Winter Storm, Sussex

When
January 17, 9:00 AM EST to January 18, 12:00 AM EST
Where
Sussex forecast zone
Reported by
CoCoRaHS
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall totals ranged between two inches and four inches across the county.

Winter Storm, Chesapeake

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
Chesapeake forecast zone
Reported by
CoCoRaHS
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall totals ranged between two inches and three inches across the county. Bowers Hill reported 3.1 inches of snow. Greenbrier (1 S) reported 3.0 inches of snow.

Winter Storm, Hampton/Poquoson

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
Hampton/Poquoson forecast zone
Reported by
Public
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and four inches across the county. Poquoson reported 4.0 inches of snow. Hampton reported 3.5 inches of snow.

Winter Storm, Isle of Wight

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
Isle of Wight forecast zone
Reported by
CoCoRaHS

Snowfall totals ranged between three inches and four inches across the county. Smithfield (1 SW) reported 3.5 inches of snow. Carrollton reported 3.3 inches of snow.

Winter Storm, Newport News

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
Newport News forecast zone
Reported by
CoCoRaHS
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and four inches across the county. Beaconsdale (1 ENE) reported 3.5 inches of snow. Newport News (2 SE) reported 3.1 inches of snow.

Winter Storm, Southampton

When
January 17, 11:00 AM EST to January 18, 12:00 AM EST
Where
Southampton forecast zone
Reported by
CoCoRaHS
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Hunterdale reported 4.5 inches of snow. Vicksville (1 E) reported 3.5 inches of snow.

Winter Storm, Suffolk

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
Suffolk forecast zone
Reported by
Broadcast Media

Snowfall totals ranged between two inches and four inches across the county. Holland reported 4.0 inches of snow. Lummis reported 3.5 inches of snow.

Winter Storm, York

When
January 17, 11:00 AM EST to January 18, 1:00 AM EST
Where
York forecast zone
Reported by
Social Media
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Tabb reported 5.5 inches of snow. Yorktown reported 4.0 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736329, 736374, 736375, 736381, 735647, 736380, 735651, 736338, 736345, 736384, 735660, 736355, 736369, 736379, 736382, 736383, 736385.